Texas, 2003Flash Flooding and Hail in Texas, May 31, 2003
May 31, 2003 · NWS MAF · 11 events in 4 counties and zones
Numerous reports of damaging winds and flash flooding were received as severe thunderstorms affected parts of the Permian Basin during the late afternoon and evening of the 31st. The most significant damage and flooding resulted from a severe thunderstorm which produced at least two distinct downbursts in Midland County.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous reports of damaging winds and flash flooding were received as severe thunderstorms affected parts of the Permian Basin during the late afternoon and evening of the 31st. The most significant damage and flooding resulted from a severe thunderstorm which produced at least two distinct downbursts in Midland County. In addition, a supercell thunderstorm produced golfball size hail and flash flood conditions in northern Dawson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 31, 12:58 PM CST, 5 hours 6 minutes earlier.
Area forecast discussion, May 31, 12:58 PM CST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
158 PM CDT SAT MAY 31 2003
.SHORT TERM...TONIGHT THROUGH SUNDAY
ISOLD CONVECTION CONTINUES TO DEVELOP FM GUADALUPES SOUTHEAST INTO
DAVIS MOUNTAINS THIS AFTN. WATER VAPOR SHOWS SPIN NR NM BOOTHEEL
HELPING DRAW SUBTROPICAL MOISTURE NWD FM MEXICO ACROSS WELL HEATED
HIGHER TERRAIN. EXPECT CONVECTION TO MAINTAIN ITSELF AND EXPAND
SOME AS COOL STORM OUTFLOWS PROVIDE ADDITIONAL LIFT. STRONG
CONVECTIVE OUTFLOW FM CO-KS MCS EARLY THIS MORNING SURGED S
ACROSS PERMIAN BASIN AND LOOKS TO BE LYING FM JAL TO CRANE TO BIG
LAKE WHERE LATEST VIS SHOWING SOME CU DEVELOPING. UPSLOPE LOW LEVEL
FLOW BEHIND BOUNDARY COMBINED WITH STEEP LAPSE RATES...MODERATE
INSTABILITY AND CONVERGENCE ALONG OUTFLOW BOUNDARY/FNT WILL ALLOW
ADDITIONAL DEVELOPMENT LATE THIS AFTN AND EVE FM SE NM ACROSS PERMIAN
BASIN. HOWEVER WARM H7 TEMPS STILL IN PLACE SO EXPECT CONVECTION TO
REMAIN RATHER ISOLD UNLESS STORMS CAN MERGE INTO SMALL COMPLEX. SVR
THREAT EXISTS WITH ANY OF THESE STORMS GIVEN INVERTED V SOUNDING AND
STEEP LAPSE RATES. ANOTHER MCS POSSIBLE OVERNIGHT ACROSS SE CO...SW
KS AND TX PNHDL SO REINFORCED OUTFLOW WILL KEEP BOUNDARY FURTHER S
THAN MODELS SUGGEST ON SUN. ONCE AGAIN EXPECT ISOLD CONVECTION IN
MTNS WITH DEVELOPMENT POSSIBLE ALONG STALLED FNT/OUTFLOW BOUNDARY
OVER CENTRAL/NRN PERMIAN BASIN. WITH LITTLE THICKNESS/H8 COOLING
PROGD ADJUSTED TEMPS UPWARD MOST PLACES FOR SUN.
.LONG TERM...MONDAY THROUGH SATURDAY
SHRTWV ENERGY ACROSS CENTRAL PLAINS WILL FURTHER FLATTEN RIDGE ON
MON. THIS WILL DRIVE ANOTHER CDFNT S INTO THE AREA KEEPING EASTERLY
UPSLOPE FLOW IN PLACE. HEIGHTS DROP FURTHER THROUGH MID WEEK AS
UPPER FLOW AMPLIFIES WITH RIDGE ALONG W COAST AND DEEPENING CENTRAL
US TROUGH. PERSISTENT NW FLOW PATTERN BECOMES ESTABLISHED AND WITH
AN ADDITIONAL BOUNDARY PROGGED ON WED...AMPLE SUPPLY OF MOISTURE AND
EARLY JUNE HEATING CHCS LOOK GOOD FOR CONVECTION TO CONTINUE THROUGH
FCST. EXPECT MAINLY EVENING AND NIGHTTIME COMPLEXES ROLLING OFF
HIGHER TERRAIN BY END OF WEEK.
MAF 68 97 69 94 / 30 30 20 20
CNM 67 99 67 96 / 20 20 20 20
MRF 61 92 59 90 / 20 20 20 20
FST 70 99 71 96 / 20 20 20 20
.MAF...
TX...NONE.
NM...NONE.
24
Hazardous weather outlook, May 31, 2:00 PM CST, 4 hours 4 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SAT MAY 31 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING FROM THE DAVIS
MOUNTAINS TO THE GUADALUPE MOUNTAINS. THESE STORMS WILL DRIFT OFF
THE MOUNTAINS AND INTO THE TRANS PECOS REGION. ADDITIONAL STORM
DEVELOPMENT ALONG OUTFLOW BOUNDARIES OVER THE PERMIAN BASIN WILL BE
POSSIBLE. SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING
WIND THE PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND
MONDAY AS UPSLOPE FLOW AND OUTFLOW BOUNDARIES COMBINE TO PRODUCE
MARGINALLY SEVERE STORMS OVER THE MOUNTAINOUS WEST AND INTO THE
PERMIAN BASIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BECOME NECESSARY THIS EVENING GENERALLY
WEST OF THE PECOS RIVER.
Event by event
5 hail, 3 thunderstorm wind, 3 flash flood. Local standard time, as filed.
Thunderstorm Wind, Midland
- When
- May 31, 6:04 PM CST to 6:07 PM CST
- Where
- Midland County, Midland
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $80,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.000, -102.083
Many reports of severe and damaging winds were received across the northwest part of Midland after a downburst was observed visually and on radar by meteorologists on duty at WFO Midland. Estimates in the city of Midland indicate 70 to 80 MPH winds. Damage reports which were received included barns destoryed and power poles blown down.
Hail, Midland
- When
- May 31, 6:13 PM CST to 6:20 PM CST
- Where
- Midland County, Midland
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.450, -101.467
Reports of nickel size hail were received on the northwest side of the city, including at the intersection of Farm to Market Road 1788 and Highway 191.
Flash Flood, Midland
- When
- May 31, 6:40 PM CST to 9:45 PM CST
- Where
- Midland County, Midland
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.000, -101.917
Local officials reported flash flooding which resulted in flowing water on many city streets in Midland. Water was described to be one to two feet deep.
Hail, Midland
- When
- May 31, 6:51 PM CST to 7:00 PM CST
- Where
- Midland County, Greenwood
- Measured
- 0.88 in hail
- Reported by
- METEOROLOGIST(NON NWS)
- Coordinates
- 32.917, -102.133
Reported at the intersection of Farm to Market Roads 1379 and 307.
Thunderstorm Wind, Midland
- When
- May 31, 6:51 PM CST to 6:53 PM CST
- Where
- Midland County, Greenwood
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $40,000
- Reported by
- METEOROLOGIST(NON NWS)
- Coordinates
- 32.733, -101.833
A local TV meteorologist measured severe thunderstorm wind gusts to 73 MPH in Greenwood at the intersection of Farm to Market Roads 1379 and 307. The winds destroyed a large metal barn which housed prize horses and steers. Debris from the structure came to rest three quarters of a mile to the northeast. None of the livestock were seriously injured.
Thunderstorm Wind, Martin
- When
- May 31, 7:10 PM CST to 7:12 PM CST
- Where
- Martin County, Stanton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.306, -101.951 (the zone’s center; the record gives no point)
Hail, Dawson
- When
- May 31, 7:35 PM CST to 8:20 PM CST
- Where
- Dawson County, Welch
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.743, -101.948 (the zone’s center; the record gives no point)
Storm spotters reported large hail to the size of golfballs across the northern half of Dawson County. The golfball size hail began in Welch and tracked southeast to the intersection of Highway 137 and Farm to Market Road 1064. As the storm continued southeast nickel to quarter size hail with occassional stones as large as golfballs was reported five miles north of Lamesa on Highway 87.
Hail, Howard
- When
- May 31, 7:45 PM CST to 8:16 PM CST
- Where
- Howard County, Luther
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.306, -101.435 (the zone’s center; the record gives no point)
Local law enforcement officials reported a swath of large hail which ranged from the size of peas to the size of quarters across the north central and northeast parts of the county. Specific reports of quarter size hail were received from both Luther and Vincent.
Flash Flood, Howard
- When
- May 31, 8:15 PM CST to 8:35 PM CST
- Where
- Howard County, 8 mi N of Big Spring
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.000, -101.917
Storm spotters reported flash flooding resulting in high water making Farm to Market Road 669 impassable north of Big Spring. The water was reported to be between two and four feet deep.
Hail, Dawson
- When
- May 31, 8:30 PM CST
- Where
- Dawson County, 7 mi E of Lamesa
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.133, -101.800
The severe thunderstorm which produced golfball hail in northern Dawson County weakened as it moved into the eastern parts of the county. The public reported penny size hail east of Lamesa along Highway 180.
Flash Flood, Dawson
- When
- May 31, 8:40 PM CST to 9:00 PM CST
- Where
- Dawson County, 5 mi NW of Lamesa
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.000, -102.083
High water was flowing over Highway 137 and Farm to Market Road 1064 as a result of flash flooding in northern Dawson County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Colorado, May 31, 20031 death · 1 injured · 53 kt wind · 2 events
- Rip Current in Florida, May 31, 20031 death · 1 event
- Damaging Wind in North Carolina, May 31, 2003$750,000 · 87 kt wind · 1 event
- Flash Flooding and Damaging Winds in Maryland, May 31, 2003$212,000 · 53 kt wind · 13 events
- Damaging Wind in North Carolina, May 31, 2003$250,000 · 70 kt wind · 1 event
- Lightning Strike in North Carolina, May 31, 2003$100,000 · 1 event
- Hail in North Carolina, May 31, 2003$75,000 · 1.75 in hail · 1 event
- Hail and Damaging Wind in Texas, May 31, 2003$65,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, May 31, 20031 injured · $40,000 · 1.25 in hail · 3 events
- Damaging Wind in South Carolina, May 31, 2003$50,000 · 75 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, May 31, 2003$24,000 · 1.75 in hail · 5 events
- Damaging Wind in North Carolina, May 31, 2003$25,000 · 70 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354144, 5354141, 5354196, 5354142, 5354143, 5355332, 5355334, 5355333, 5354197, 5354140, 5354198.